The occurrence of generalized urticarial reactions following the administration of insulin to diabetic patients has occasionally been observed in patients who, having once taken insulin, had then stopped it for a considerable period and subsequently were forced to resume insulin. In such patients it has been noted that at times insulin resistance has been present together with the sensitivity to insulin, and in a number of instances the association of infection at the time of the urticarial reaction has raised the question whether infection itself in some way stimulated the allergic response so that antibodies to insulin occurred.
A housewife aged 44 at the onset of diabetes in January 1933 first received insulin in June 1933. She gave up insulin subsequent to her hospital treatment and had not taken insulin for a considerable time when, about July 20, 1943, she developed an infection about a callus on one toe. On